Levodopa-induced dyskinesias in Parkinson's disease
Jose A. Obeso (1), Marcelo Merello (2), Maria C. Rodríguez-Oroz (1), Concepció Marin (3), Jorge Guridi (1), and Lazaro Alvarez (4)
(1) Department of Neurology and Neurosurgery, University Clinic and Medical School and Neuroscience Division, University of Navarra and CIMA, Pamplona, Spain
(2) Movement Disorders Section, Raul Carrea Institute for Neurological Research, FLENI, Buenos Aires, Argentina
(3) Laboratori de Neurologia Experimental, Fundació Clínic-Hospital Clínic, Institut d'Investigacions Biomèdiques August Pi i Sunyer (IDIBAPS), Hospital Clínic, Barcelona, Spain
(4) Movement Disorders Unit, Centro Internacional de Restauración Neurológica (CIREN), La Habana, Cuba
Hyperkinetic or dyskinetic disorders are characterized by excessive motor activity that interferes with normal motor control mechanism.
The early literature during the 1950s and 1960s used the term ‘hyperkinesia’ to designate wild involuntary movements like chorea, ballism, choreoathetosis or action tremor, all of which are currently embraced under the global denomination of dyskinesias This comprises chorea and ballism, dystonic movements and postures, myoclonus, tics and tremor.
The capacity for levodopa to induce involuntary movements (i.e. levodopa-induced dyskinesias or LID) never witnessed before in Parkinson’s disease (PD) patients was established soon after its introduction in the early 1970s.
CITATION Handb Clin Neurol. 2007;84:185-218